New Jersey, 2019

Damaging Winds in New Jersey, November 1, 2019

November 1, 2019 · NWS PHI · 5 events in 2 counties and zones

A severe weather outbreak impacted the mid-Atlantic from the evening of October 31 through the pre-dawn hours of November 1. A strong area of low pressure moved through the eastern Great Lakes on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe weather outbreak impacted the mid-Atlantic from the evening of October 31 through the pre-dawn hours of November 1. A strong area of low pressure moved through the eastern Great Lakes on the 31st. Ahead of it, strong southerly flow advected an unseasonably warm and moist air mass into the mid-Atlantic. This generated enough instability, combined with extremely strong wind fields, to produce a low topped line of severe convection which tracked across the entire region. Widespread damaging wind occurred as the squall line moved through, along with a couple of short lived embedded tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 31, 8:40 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 31, 8:40 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
940 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A powerful cold front will sweep across our area tonight as
strengthening low pressure moves from the eastern Great Lakes to
southeastern Canada overnight and Friday. High pressure builds
into the Mid-Atlantic region Friday night into Saturday. A weak
but dry cold front crosses our area Saturday night, then high
pressure builds in later Sunday and Monday. The next cold front
moves through late Tuesday, followed by high pressure Wednesday
into Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

The dynamic cold-frontal convective band is currently pushing
through northern and western portions of our CWA, and is
expected to reach the I-95 corridor in the 11pm-midnight time
frame, and progress off the coast by 1-2AM. Damaging winds have
already been observed in Berks, Carbon, and Monroe counties and
expect this wind threat to propagate eastward over the next few
hours, as the convective band taps into very robust flow just
off the surface (VAD profiles indicate velocities 50-60kts at
only around 2000 ft AGL). Although the band is reasonably
narrow, can't rule out some isolated hydro concerns due to the
relatively slow forward prorogation. Additionally going wind
advisory for coastal areas looks solid with numerous prefrontal
gusts in the 40-45mph range being observed.

Behind the front conditions will clear out fairly rapidly, with
gusty westerly winds and cooler/drier air prevailing.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Cold front will be well offshore and CAA continues with a
strong westerly flow. Abundant sunshine on tap as high pressure
builds in from the west. Pressure gradient slackens in the
afternoon, and winds diminish late. Highs on Friday will only be
in the 40s and 50s, which is around a 20 degree difference from
the high today.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Summary...Colder conditions through the weekend, then
temperatures moderate some Tuesday into Wednesday before some
cooling again for the end of next week. A period of dry weather
anticipated, with only Tuesday and Tuesday night having a chance
for some showers.

Synoptic Overview...An upper-level trough amplifies eastward
from the Midwest, Great Lakes and Mississippi Valley Friday
night and Saturday. This trough slides across the East over the
weekend but quickly lifts out by later Sunday. The flow looks to
turn more zonal later Sunday before the next trough takes shape
across the Midwest later Monday into Tuesday, which may then
stick around through late next week centered near the Great
Lakes and south-central Canada regions.

For Friday night through Sunday...An upper-level trough from
south-central Canada and the Midwest Friday night will amplify
eastward through Saturday, then lift out of the Northeast during
Sunday. Surface high pressure over our area Friday night will
weaken into Saturday, then a weak but dry cold front crosses our
area Saturday night. This front may actually dissipate as it
crosses our area, with it being more of a dew point boundary.
Prior to this front arriving, light to calm winds and a cold air
mass with a mostly clear sky will set the stage for a cold
night Friday. There is the potential for a widespread frost
across the region, with even some areas experiencing a freeze.
Looks like we will eventually need frost and/or freeze headlines
for a good portion of the area (with the exception across the
far north where the growing season has already ended). A little
warmer Saturday afternoon ahead of the weak cold front, then
cooler again Sunday. Some frost possible again Saturday night,
however it may be a little milder given a weak front moving
through. There could then be a widespread freeze Sunday night as
high pressure builds right across our area.

For Monday and Tuesday...An overall central to eastern Canadian
trough will extend across the Midwest, Great Lakes and into the
Northeast with our area mostly on the far southeast side of it.
High pressure across the region Monday will retreat to the
northeast into Tuesday. A short wave trough embedded in the
larger trough will track well to our north late Tuesday taking
surface low pressure with it. An associated cold front will move
through our area Tuesday night, however the moisture return
looks on the weak side. We cannot rule out some showers with the
front mainly Tuesday night, therefore maintained some low PoPs
for now. It will turn milder though Tuesday in advance of the
cold front.

For Wednesday and Thursday...A more zonal flow takes shape
across the East and will result in surface high pressure
extending eastward across our area. Given the zonal flow though
and an impulse coming out of the Plains Thursday, some
additional clouds may be tossed our way. The surface high and
its air mass source should result in some cooling during this
time frame, as the air mass dries out behind a cold front which
is anticipated to be offshore to start Wednesday.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Conditions will rapidly deteriorate as a strong cold
front plows into the region tonight from west to east with the
best timing being from 02-05Z. The front should cross the Philly
terminals around 03Z with southwesterly wind quickly switching
to a westerly to slightly north of westerly direction from 15 to
20 knots and gusts to 30-40 knots. Conditions should slowly
improve from IFR to MVFR by 07Z.

Friday...conditions should improve to VFR near or after 12Z with
skies turning scattered. Winds will remain strong from 10 to 15
knots and gusts to 25 knots, but these will die off through the
day with gusts dropping below 15 knots by 20Z.

OUTLOOK...

Friday night...VFR. Northwest winds diminishing to 10 knots or
less. High confidence.

Saturday...VFR. Light and variable winds, becoming south or
southwest around 5 knots during the day, then shifting to west-
northwest at night. High confidence.

Sunday and Monday...VFR. West-northwest winds 10-15 knots
Sunday, diminishing Sunday night, then turning southerly 5-10
knots Monday. Moderate confidence.

Tuesday...Mostly VFR. A chance of some showers especially at
night. Southerly winds near 10 knots. Low confidence.

&&

.MARINE...
Gale Warnings are in effect. Southerly flow increases tonight
with 35-45 kt gusts on all waters into Friday morning. a few
strong thunderstorms are possible around midnight tonight,
possibly resulting in 50+ wind gusts. Cold front moves across
the waters late and winds abruptly shift to the west.

West winds diminish to SCA levels Friday morning.

OUTLOOK...

Friday night...The conditions are anticipated to be below Small
Craft Advisory criteria, with even any lingering 5-foot seas
offshore subsiding early.

Saturday and Sunday...The conditions remain below Small Craft
Advisory criteria Saturday. West to northwest winds should
increase with possible gusts to 25 knots Saturday night into
Sunday, then diminish some by Sunday night.

Monday and Tuesday...The conditions are anticipated to be below
Small Craft Advisory criteria.

&&

.TIDES/COASTAL FLOODING...
The Coastal Flood Advisory for the tidal Delaware River has
been cancelled. High tide has passed at most locations on the
river.

A sustained southerly flow is expected into tonight. As a
result, water will remain trapped in the upper part of
Chesapeake Bay, and in the upper part of Barnegat Bay.

A Coastal Flood Advisory remains in effect for the counties
along the upper eastern shore of Maryland to cover the upcoming
high tide. Minor flooding is anticipated.

There will also continue to be minor flooding on the northern
part of Barnegat Bay until the southerly wind shifts to the west
late tonight. We have covered that area with a Coastal Flood
Statement since the impacts there should be fairly localized.

The wind shift to the west late tonight should finally begin to
push water away from the coast. Following a week of on and off
coastal flooding, we are not expecting any additional issues
from Friday onward.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory until 5 AM EDT Friday for NJZ012>014-020-022>027.
DE...None.
MD...Coastal Flood Advisory until 3 AM EDT Friday for MDZ008-012.
     Coastal Flood Advisory until midnight EDT tonight for MDZ015-
     019-020.
MARINE...Gale Warning until 10 AM EDT Friday for ANZ430-431-450>455.

&&

Synopsis...Gorse
Near Term...Carr/MPS
Short Term...MPS
Long Term...Gorse
Aviation...Davis/Gorse
Marine...Gorse/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, Oct 31, 5:54 PM EST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
654 PM EDT Thu Oct 31 2019

DEZ001>004-NJZ008>010-015>019-021-PAZ060>062-070-071-101>106-012300-
New Castle-Kent-Inland Sussex-Delaware Beaches-Morris-Hunterdon-
Somerset-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
654 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

A line of showers and thunderstorms will pass through the region
tonight with the potential for damaging winds in excess of 60 mph.
Cannot rule out an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Below freezing temperatures Friday night through Sunday night will
bring to an end of the growing season.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-012-012300-
Cecil-Kent MD-
654 PM EDT Thu Oct 31 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A line of showers and thunderstorms will pass through the region
tonight with the potential for damaging winds in excess of 60 mph.
Cannot rule out an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Below freezing temperatures Friday night through Sunday night will
bring to an end of the growing season.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ015-019-020-012300-
Queen Annes-Talbot-Caroline-
654 PM EDT Thu Oct 31 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A line of showers and thunderstorms will pass through the region
tonight with the potential for damaging winds in excess of 60 mph.
Cannot rule out an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Below freezing temperatures Friday night through Sunday night will
bring to an end of the growing season.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ012>014-020-022>027-012300-
Middlesex-Western Monmouth-Eastern Monmouth-Ocean-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
654 PM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A line of showers and thunderstorms will pass through the region
tonight with the potential for damaging winds in excess of 60 mph.
Cannot rule out an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Below freezing temperatures Friday night through Sunday night will
bring to an end of the growing season.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-012300-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
654 PM EDT Thu Oct 31 2019

...GALE WARNING IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007-PAZ054-055-012300-
Sussex-Warren-Carbon-Monroe-
654 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Tonight.

A line of showers and thunderstorms will pass through the region
tonight with the potential for damaging winds in excess of 60 mph.
Cannot rule out an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Oct 31, 10:40 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      EAST STROUDSBURG        40.99N 75.18W
10/31/2019                   MONROE             PA   FIRE DEPT/RESCUE

            WATER RESCUE IN PROGRESS ON LINCOLN AVENUE.

1130 PM     FLASH FLOOD      1 S BETHLEHEM TWP       40.65N 75.33W
10/31/2019                   NORTHAMPTON        PA   FIRE DEPT/RESCUE

            WILLOW PARK ROAD CLOSED FROM FLASH FLOODING.

1131 PM     FLASH FLOOD      1 ESE ALLENTOWN         40.60N 75.46W
10/31/2019                   LEHIGH             PA   FIRE DEPT/RESCUE

            WATER RESCUE IN PROGRESS ON BASIN STREET.

1137 PM     FLASH FLOOD      1 WSW POCONO SUMMIT     41.10N 75.41W
10/31/2019                   MONROE             PA   FIRE DEPT/RESCUE

            LONG POND ROAD CLOSED FROM FLASH FLOODING.

&&

CMS
Local storm report, Oct 31, 11:10 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 AM EDT FRI NOV 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLOOD            1 SW KING OF PRUSSIA    40.08N 75.39W
10/31/2019                   MONTGOMERY         PA   DEPT OF HIGHWAYS

            LANE RESTRICTIONS ON INTERSTATE 76 NEAR EXIT
            330 FROM FLOODING.

&&

CMS
Local storm report, Oct 31, 11:24 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1224 AM EDT FRI NOV 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FLOOD            2 WNW SCHOOLEYS MOUNTAI 40.81N 74.84W
11/01/2019                   WARREN             NJ   COUNTY OFFICIAL

            STREET FLOODING ON KINGS HIGHWAY AND ROUTE
            57.

&&

CMS
Local storm report, Oct 31, 11:49 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1249 AM EDT FRI NOV 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     FLOOD            1 SE COLUMBIA           40.92N 75.08W
11/01/2019                   WARREN             NJ   COUNTY OFFICIAL

            FLOODING ON ROUTE 46 AND WALNUT ROAD.

&&

CMS
Local storm report, Oct 31, 11:52 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1252 AM EDT FRI NOV 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     FLASH FLOOD      1 E PHILLIPSBURG        40.70N 75.18W
11/01/2019                   WARREN             NJ   COUNTY OFFICIAL

            WATER SEVERAL FEET DEEP ON ROSEBERRY STREET.

&&

CMS
Local storm report, Nov 1, 12:01 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
101 AM EDT FRI NOV 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     FLASH FLOOD      2 E PHILLIPSBURG        40.70N 75.16W
11/01/2019                   WARREN             NJ   DEPT OF HIGHWAYS

            FLASH FLOODING HAS CLOSED U.S. HIGHWAY 22
            EASTBOUND NEAR STATE HIGHWAY 57.

&&

CMS

The radar

The Philadelphia radar (KDIX), 33 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
November 1, 12:06 AM EST
Where
Monmouth County, 0.94 mi NW of Allenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.140, -74.112

A tree was downed on the Garden State Parkway southbound south of Exit 98. Lane restrictions were temporarily needed. Time estimated from radar.

Thunderstorm Wind, Monmouth

When
November 1, 12:06 AM EST
Where
Monmouth County, 0.69 mi N of Monmouth Co Arpt
Measured
85 kt (98 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.190, -74.120

A National Weather Service survey team determined that|straight line winds of approximately 100 miles per hour caused damage in Wall Township near the |Monmouth Jet Center airfield. A recreational trailer was lifted |and rolled approximately 50 feet, significantly damaging |other nearby parked vehicles. Windows were blown out of several |vehicles in the parking lot of an auto repair and tire shop. The |shop building sustained substantial roof and wall collapse. Several|large structural beams were tossed over 300 feet away into a|nearby field. Roofing debris was lofted and scattered up to |approximately 0.3 miles away from the structure. A few trees were snapped and uprooted along North |Airport Road, with the remains of one snapped tree found |approximately 300 feet from its trunk. A stop sign was|bent over in the parking lot of a community building that |sustained minor cosmetic damage. As the winds crossed NJ Route |34, several wooden utility poles were snapped and felled onto the |roadway below. A few more trees were uprooted on the grounds of a|commercial business building. A piece of wooden debris from the |shop across the highway was found lodged into the side of the |business building, however the building itself did not sustain any|structural damage. From there, the damaging winds weakened as |they moved toward a densely wooded area.

Thunderstorm Wind, Monmouth

When
November 1, 12:08 AM EST
Where
Monmouth County, 0.69 mi N of Neptune City
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.210, -74.070

A large tree was uprooted. Time estimated from radar.

Thunderstorm Wind, Ocean

When
November 1, 12:13 AM EST
Where
Ocean County, 0.87 mi NE of Chadwick
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.010, -74.060

Measured by a Weatherflow gauge.

Thunderstorm Wind, Ocean

When
November 1, 12:18 AM EST
Where
Ocean County, 3 mi WSW of Beach Haven Hgts
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.510, -74.320

Measured by a HADS gauge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857036, 857037, 857039, 857040, 857041.